People using diabetes medication for weight loss leads to drug shortage
SHERMAN, Texas (KXII) - There is a nationwide shortage of Ozempic, a type 2 diabetics medication used to balance glycemic levels, A1C and blood sugar.
Owner and lead pharmacist of The Medicine Shoppe, Kristin Glezman, said that this shortage is something we are seeing in Texoma.
“It’s been a nationwide shortage, and we have been affected by the shortage,” Glezman said.
Paulette Edwards has been on Ozempic for five years. After just one week off the medication, her blood pressure rose to a dangerously high level.
“I go into the 400 and 500s,” Edwards said.
A blood sugar level of 500 to 600 can cause a diabetic coma, making this shortage life-threatening.
“Once it comes in we try to fill the prescriptions that we do have for patients for the patients that are waiting for it,” Glezman said.
Glezman said with the demand exceeding the supply, the wait can be long.
“Sometimes several weeks,” Glezman said.
Leaving diabetic patients like Edwards waiting even longer.
“Probably six weeks,” Edwards said was the longest she has gone without being able to fill her prescription.
“With both patient populations desiring the medication, we have been seeing shortages,” Glezman said.
Like any drug, there is a list of harmful side effects. The warnings include damage to the pancreas, gallbladder and even your eyes.
“It’s crazy to me that you’re gonna risk that to just be skinny, I mean I have to do it to live,” Edwards said.
Glezman said users should consider the side effects versus the benefits of this medication.
“Patients that don’t need it for type 2 diabetes should just think about those risks and know that there might be other ways to approach weight loss than using the medicine,” Glezman said.
Users who desperately need this medication say…
“Really go to a gym and it would cost a whole lot less,” Edwards said.
Glezman said that the manufacturer is aware of the shortage and working to increase the supply of the drug.
Copyright 2023 KXII. All rights reserved.